When first diagnosed with B12 deficency almost 10 years ago, my level was <100. I started weekly and then monthly injections until my levels were up in 900 -1000 range. They were that high for a number of years. Unfortunately I relocated and had to change Dr.'s. I have been extremely fatigued to the point thatI am on SS disability because I am not longer able to work.
In June, 2004 my B12 was checked and the level was 198. I was not told my level was so low until I asked for report. Later that month, it was checked by another Dr. and it was 227. Both Dr's say that the low result was because I am due for my monthly injection.
Since I have been having significant fatigue, memory loss, etc. I feel that the Dr. should have increased my B-12 as soon as my level got so low.
1)How much B12 can you realistically lose in a month? I understand that it took 4-5 years for my level to get to <100 so how can my level drop so signicantly in one month? I feel that my low B12 is not a result of being due for an injection as both of these Dr's state. What range should I be at in light of my extreme fatigue?
B12 deficiency is normally due to inadequate absorption from gastric disease or pernicious anemia. Pernicious anemia is due to an immune attack on intrinsic factor (which helps absorb the B12). Pancreatic disease, H Pylori, gastritis, as well as malabsorption are other diseases that can lead to b12 deficiency.
If you are still having low b12 levels, you may consider further evaluation as to the cause. This may include an upper endoscopy to look for gastritis and H Pylori (which is a bacteria associated with inflammation or ulcers).
As for the proper range, I would say that being in the normal range should rule out b12 deficiency as a cause for the fatigue.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.